DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20174798

Adverse drug reaction monitoring of antitubercular drugs at tertiary care medical college hospital: prospective study

Shubha Revanna, Chinmayi Kaggere Harish, Gramle Amol

Abstract


Background: To study the socio-demographic profile of patients receiving DOTS and to estimate the prevalence of adverse drug reaction and casualty in patients receiving DOTS.

Methods: This is a self reporting prospective study , trained personnel instructed patients about treatment and possible adverse drug reaction and patient telephone number was noted and pamphlet with information about possible ADR’S and containing contact number of the staff in-charge was distributed among the patients and they were instructed to contact staff if any mild or severe ADR’S was noticed and also staff in-charge himself contacted patients regularly for update of neglected ADR’S and noted information was tabulated ,analyzed using and frequency table with percentage and chi-square test of significance was calculated and causality was assessed using Noranjo scale and severity using modified Hartwig and Siegal scale.

Results: The commonest ADRs received were gastritis in 32 (20%) patients, followed by myalgia in 25 (15.6%) and fatigue in 21(13.12%) patients. Major adverse events included chest pain, joint pain, edema, blurring of vision and mental depression. It was surprising that none of the patients reported with any untoward skin reactions. In a small sample of 64 subjects, 160 ADRs were noted and among the ADRs there by received, the statistically significant value obtained was only with that of gastritis (p= 0.025).

Conclusions: Incidence of fatal ADR’s in DOTS is none with extremely low incidence of severe ADR’s with only mild to moderate ADR’S reported DOTS is relatively safe in treatment of tuberculosis.


Keywords


Adverse drug reaction monitoring study, Antitubercular drug treatment, Adverse drug reaction in DOTS treatment, DOTS study, Pharmacovigilance

Full Text:

PDF

References


Sachdev Y. Status of adverse drug reaction monitoring and pharmacovigilance in selected countries. Indian J Pharmacol. 2008;40:4-9.

Dave VS. Current Trends in Pharmacovigilance. J Pharmacovigilance. 2013;1:e104.

Generali JA. Adverse Drug Event Reporting: Awareness Is Not Enough. Hosp Pharm. 2014;49:110-11.

Nagpure S, Kale R, Varma S, Bahekar S. Impact on educational intervention on knowledge, attitude and practice of Pharmacovigilance among medical graduates of rural tertiary care, teaching hospital of central India. Mintage Journal of pharmaceutical and medical science. 2013;2(3):51-4.

Palaniswamy S, Arul Kumaran KSG, Rajasekharan A. A study of assessment, monitoring and reporting of adverse drug reactions in Indian hospital. Asian J Pharm Clin Res. 2011;4(3):112-6.

Pharmacovigilance in tuberculosis care. Available at: www.who.int/tb/. Accessed on January 21,2014.

Goodman and Gilman’s. The pharmacological basis of therapeutics. 12th Edition; 2011:1549.

Revised National TB Control Program. TB India; Annual status report. Central TB division, Directorate General of Health and Family Welfare, Nirman Bhavan, New Delhi, 2011. Available at: http://planningcommission.nic.in/reports/genrep/health/RNTCP_20 11.pdf Accessed on January 20,2014.

Revised National TB Control Programme. DOTS plus guidelines. January 2012. Available at: http://www.tbcindia.nic.in/pdfs/DOTS_Plus_Guidrlines_Jan2010.pdf. Accessed on January 21, 2014.

Abideen PS, Chandrasekaran K, Maheswaran U, Vijayakumar A, Kalaiselvan. Implementation of Self Reporting Pharmacovigilance in Anti Tubercular Therapy Using Knowledge Based Approach. J Pharmacovigilance. 2013;1:101.

Mishin Vasil’eva IA, Makieva VG, Kuz’mina NV, Prikazchikova AV, Khoroshutina VV. Frequency pattern and diagnosis of adverse reactions in patients with pulmonary tuberculosis during chemotherapy with leading drugs. Probl Tuberk Bolezn Legk. 2003;7;24-09.

Dhingra VK, Rajpal S, Aggarwal N, Aggarwal JK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Commun Dis. 2004;36(4):251-9.

Anupa KC, Archana S, Sharath CV, Subish P, Pranaya M, Pathiyil RS. A study of adverse drug reactions caused by first line anti tubercular drugs used in directly observed treatment, short course (DOTS) therapy in western Nepal, Pokhara. J Pak Med Assoc. 2008;58:531-6.

Hema NG, Bhuva KB, Virupaksha HM. Critical assessment of adverse drug reactions to antitubercular drugs in a government teaching hospital. IJBMS. 2014;5(3).